Idiosyncratic reactions can affect many different organ systems, either as -an isolated event (e.g., hepatitis) or as part of a syndrome (e.g., drug hypersensitivity syndrome). Formation of reactive metabolites of drugs in conjunction with a decreased ability for detoxification is believed to be the initiating step in many idiosyncratic reactions. The drug hypersensitivity syndrome, defined by the presence of fever, rash and internal organ involvement, is estimated to occur in approx 1 in 1000 to 1 in 10,000 exposures with drugs such as anticonvulsants sulfonamide antibiotics, allopurinol, and dapsone. Symptoms usually start within 2-8 wk of drug initiation. Serum sicknesslike reaction, most frequently found after 7-14 d of drug exposure, is distinguished by a fever, cutaneous eruption and arthralgias. Medications such as cefaclor, minocycline and bupropion are most frequently implicated in this reaction. In contrast, drug-induced lupus can occur l-2 yr after initiation of medication. Drug-induced lupus is characterized by musculoskeletal complaints and fever and weight loss. Drugs most commonly associated with drug-induced lupus include procainamide, hydralazine, chlorpromazine, isoniazid, and minocycline. Management of patients who develop idiosyncratic reactions includes discontinuation of the implicated drug, initiation of corticosteroids (when appropriate), and symptomatic relief as required. Internal organ involvement, which may initially be asymptomatic, should be monitored. Confirmatory or diagnostic tests are not readily available in most areas, except for research purposes.